Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 232, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2003, 10:34 PM CDT for Russell County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 10:34 PM CDT (03:34 UTC)
- Expired
- Jul 21, 2003, 11:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2845 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 220334 SVRICT KSC167-220430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1034 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 1130 PM CDT. * AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF PARADISE...OR ABOUT 10 MILES NORTHWEST OF RUSSELL...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR RUSSELL AROUND 1045 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 1130 PM CDT. LAT...LON 3913 9895 3902 9904 3879 9903 3895 9861 $$ /HOWERTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:46 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jul 21, 3:46 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT MON JUL 21 2003 FCST CONCERNS... PCPN CHCS TNGT AND COOL DOWN TUE/WED... CANADIAN AIRMASS HAS ALREADY MOVD INTO THE NRN PLAINS/UPR MDWST AND IS POISED TO OVERSPREAD THE CNTRL PLAINS/KS RGN TNGT/TUE. ALTHO THE LO LVL MSTR HAS BEEN SCOURED OUT BY LEADING SFC TROF, ELEVATED MSTR ASSOCD WITH TRUE BNDRY/BAROCLINIC ZONE WL SLIDE SSEWD TNGT. THIS WL RESULT IN MRGNL INSTBY BASED ABV THE H8 FNT MOVG OUT OF NEB INTO CNTRL/SERN KS AFT 06Z, WITH ELEVATED CAPE VALUES LIFTED FM 750 MB OF 500-650 J/KG. INCRSG WNDS ALOFT AND APCHG MID/UPR SHRTWV SHOULD MAINTAIN CNVTV CHCS ACRS THE CWA LATE TNGT/TUE MRNG. SCT CNVTN AND DENSITY CURRENT ALG LEADING EDGE OF CANADIAN AIR WL RESULT IN OCNLY GUSTY WNDS ACRS THE CWA INTO MIDDAY TUE, FOLLOWED BY CLRG TREND/DMNSHG WNDS INTO THE AFTN. TEMPS MUCH COOLER BY JULY STANDARDS WITH HIGHS IN THE LOW TO MID 80S. UPR PTRN WL CONT TO UNDERGO AMPLIFICATION AS SHRTWVS CONT TO DIG SEWD INTO THE TN/OH VLYS INTO WED. COOLEST MINS WL LKLY OCCUR ON WED MRNG WITH SOME UPR 50S XPCTD ACRS THE CWA. MAXS WED WL AGAIN BE HELD INTO THE 80S, ALTHO PERHAPS A FEW DEGRESS WARMER. EXTENDED FCST...GENL WARMING TREND TO COMMENCE BY THU, CONTG INTO THE START OF THE UPCOMING WEEKEND, AS ERN TROF LIFTS OUT ALLOWING UPR RDG TO BUILD EWD ACRS THE PLAINS ONCE AGAIN. THE LATEST AVN OUT TO 120HRS DISCOUNTS THE 00Z MRF AND LENDS MORE CREDENCE TO THE ECMWF, SHOWG HIER HGTS ACRS THE NRN PLAINS AND LWR HGTS ACRS ID/MT BY SAT. THIS SHOULD MAINTAIN WARMER TEMPS FOR LONGER DURATION ACRS THE CNTRL PLAINS/KS THRU THE WEEKEND, WITH ANY FROPA STAYING N OF THE AREA. THIS IS ALSO CONSENSUS OF ADJACENT OFFICES AND WL BE FOLLOWED. CHCS FOR SGFNT PCPN ALSO LOOK SML/NIL, WITH PROXIMITY OF UPR RDG ACRS THE PLAINS. FCSTID = 13/DARMOFAL ICT 68 84 62 86 / 40 40 0 0 HUT 67 83 60 86 / 50 30 0 0 EWK 67 83 61 86 / 50 30 0 0 EQA 68 83 61 85 / 40 40 0 0 WLD 69 85 61 85 / 40 50 0 0 RSL 64 82 58 85 / 60 20 0 0 GBD 65 82 59 85 / 60 20 0 0 SLN 66 83 60 86 / 60 30 0 0 MPR 67 83 60 86 / 50 30 0 0 CFV 69 84 61 84 / 40 50 0 0 CNU 67 82 60 84 / 40 50 0 0 K88 67 82 59 84 / 40 50 0 0 .ICT...NONE.
Hazardous weather outlook, Jul 21, 1:45 PM CDT, 8 hours 49 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 145 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS NEBRASKA AND EASTERN KANSAS TONIGHT. THIS SYSTEM MAY BRING SHOWERS AND THUNDERSTORMS TO THE AREA LATE TONIGHT. GUSTY WINDS MAY ACCOMPANY THE SHOWERS AND STORMS AT TIMES, BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/WOLF
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:30 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jul 22, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 66 min |
| Jul 22, 1:01 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.